Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 9, NWS Grand Rapids, MI

May 16, 20128 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at May 16, 2012, 4:01 PM EDT for 8 counties in Michigan. It took effect at May 17, 2012, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 16, 2012, 4:01 PM EDT (20:01 UTC)
In effect from
May 17, 2012, 12:00 AM EDT
Expired
May 17, 2012, 8:00 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WWUS73 KGRR 162001
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT WED MAY 16 2012

MIZ037>040-043>046-170400-
/O.NEW.KGRR.FR.Y.0009.120517T0400Z-120517T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
401 PM EDT WED MAY 16 2012

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE LOW TO MID 30S AFTER MIDNIGHT. 

IMPACTS...

 * AREAS OF FROST DEVELOPING AFTER MIDNIGHT.

 * DAMAGE TO UNPROTECTED VEGETATION POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
   THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
   BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

MEADE
2 follow-up statements
391 
WWUS73 KGRR 170208
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT WED MAY 16 2012

MIZ037>040-043>046-171200-
/O.CON.KGRR.FR.Y.0009.120517T0400Z-120517T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
1008 PM EDT WED MAY 16 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE LOW TO MID 30S AFTER MIDNIGHT.

IMPACTS...

 * AREAS OF FROST DEVELOPING AFTER MIDNIGHT.

 * DAMAGE TO UNPROTECTED VEGETATION POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$
934 
WWUS73 KGRR 171158
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
758 AM EDT THU MAY 17 2012

MIZ037>040-043>046-171300-
/O.EXP.KGRR.FR.Y.0009.000000T0000Z-120517T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
758 AM EDT THU MAY 17 2012

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

TEMPERATURES WILL RISE AS THE SUN IS UP NOW AND THE FROST ADVISORY
WILL EXPIRE AT 8 AM.

&&

$$

OSTUNO

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 16, 3:38 PM EDT, 23 minutes earlier.

Area forecast discussion, May 16, 3:38 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT WED MAY 16 2012

.SYNOPSIS...
ISSUED AT 338 PM EDT WED MAY 16 2012

COOL AND DRY HIGH PRESSURE WILL SETTLE DIRECTLY OVER LOWER MICHIGAN
TONIGHT... LEADING TO RATHER CHILLY TEMPERATURES WITH AREAS OF FROST
NORTH OF INTERSTATE 96. THE HIGH WILL GRADUALLY SLIP OFF TO THE EAST
AND TEMPERATURES WILL MODERATE THROUGH THE REMAINDER OF THE WEEK.

THE COMING WEEKEND LOOKS VERY SUMMERLIKE WITH HIGHS IN THE 80S AND
DRY WEATHER. OUR NEXT GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE SUNDAY NIGHT AND MONDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 338 PM EDT WED MAY 16 2012

WILL ISSUE A FROST ADVISORY TONIGHT FOR THE NRN TWO ROWS OF THE GRR
CWFA WHERE MOS GUIDANCE TEMPS ARE IN THE LOWER 30S AND IN SOME CASES
BELOW 32 (RQB AND CAD). HAVE ALSO INCLUDED A MENTION OF PATCHY FROST
ONE ROW OF COUNTIES SOUTH OF THE ADVISORY AREA.

AFTER THE CHILLY NIGHT... A SIGNIFICANT DIURNAL TEMPERATURE SWING IS
LIKELY FOR THURSDAY AS DRY AIR MASS AND HIGH MID MAY SUN ANGLE SEND
READINGS INTO THE LOWER 70S. THE FIRE DANGER COULD BECOME ELEVATED
DUE TO THE WARM TEMPS AND LOW HUMIDITIES... BUT AT LEAST WINDS WILL
BE ON THE LIGHT SIDE.

NOT AS COLD ON THURSDAY NIGHT DUE TO DEVELOPING RETURN FLOW ON THE
BACK SIDE OF THE DEPARTING HIGH AND AN INCREASE IN WARM ADVECTION
MID LEVEL CLOUDS. AN ISOLATED SHOWER CANNOT BE COMPLETELY RULED OUT
THURSDAY NIGHT... BUT CURRENTLY FEEL THAT THREAT IS TOO LOW TO
MENTION IN THE FCST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 338 PM EDT WED MAY 16 2012

THE END OF THE WEEK WILL SEE TEMPS RISING TO ABOVE NORMAL LEVELS.
HIGH PRESSURE OFF THE EAST COAST WILL PUMP SOUTHERLY WINDS INTO THE
AREA...PUSHING TEMPS WELL INTO THE 70S FRIDAY AND INTO THE LOW TO
MID 80S FOR THE WEEKEND.  STILL LOOKS DRY FOR THE BULK OF THE
WEEKEND.  ALTHOUGH A FEW SHOWERS AND STORMS COULD ARRIVE LATE ON
SUNDAY AS A COLD FRONT WILL BE PRESSING ACROSS WISCONSIN WITH
MOISTURE AND INSTABILITY INCREASING.  THE EURO IS A LITTLE SLOWER
WITH THE FRONT...BUT IT APPEARS IT SHOULD PASS THROUGH LATE SUNDAY
NIGHT OR EARLY MONDAY.  THIS SHOULD GIVE THE REGION THE BEST CHANCE
OF STORMS SUNDAY NIGHT INTO MONDAY.  AFTER THAT THE MODELS SHOW HIGH
PRESSURE BUILDING IN FOR TUESDAY AND WEDNESDAY.  TEMPS SHOULD
BACK OFF INTO THE COMFORTABLE 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 149 PM EDT WED MAY 16 2012

AVIATION CONCERNS ARE MINIMAL TODAY AND TONIGHT WITH MAINLY CLEAR
SKIES EXPECTED. NORTH SFC WINDS HAVE BECOME A TAD GUSTY TODAY...
UP TO 20-24 KNOTS AT TIMES IN SPOTS... BUT ARE EXPECTED TO BECOME
LIGHT OR CALM AFTER 00Z. IT IS NOT IMPOSSIBLE THAT SOME
PATCHY/SHALLOW FOG COULD FORM LATE TONIGHT... ESPECIALLY NEAR
RIVERS... BUT FELT THIS THREAT/IMPACT IS TOO LOW FOR MENTION IN
ANY OF THE TAFS ATTM.

&&

.MARINE...
ISSUED AT 338 PM EDT WED MAY 16 2012

TRANQUIL CONDITIONS ARE EXPECTED ON THE BIG LAKE TONIGHT AND
THURSDAY WITH SURFACE RIDGING IN CONTROL. INCREASING SOUTH FLOW IS
IN STORE THURSDAY NIGHT AND FRIDAY... BUT CONDITIONS ARE PRESENTLY
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.FIRE WEATHER...
ISSUED AT 338 PM EDT WED MAY 16 2012

MIN RH VALUES SHOULD FALL INTO THE 20S IN MANY AREAS ON THURSDAY
AFTERNOON AS TEMPERATURES WARM INTO THE LOWER 70S. FORTUNATELY THE
WINDS SHOULD BE MOSTLY UNDER 10 MPH AND FIRE WEATHER WATCHES/RED
FLAG WARNINGS SHOULD NOT BE NEEDED.

&&

.HYDROLOGY...
ISSUED AT 338 PM EDT WED MAY 16 2012

THERE ARE NO HYDROLOGY RELATED CONCERNS AT THIS TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY FOR
     MIZ037>040-043>046.

LM...NONE.
&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...JK
AVIATION...MEADE
FIRE WEATHER...MEADE
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, May 16, 5:51 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
551 AM EDT WED MAY 16 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
171000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
551 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY AS A COLD FRONT
MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

In the hours before

Local storm report, May 16, 10:59 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     4 SE HESPERIA           43.54N 85.98W
05/15/2012                   NEWAYGO            MI   COUNTY OFFICIAL

            TWO ROTTEN TREES DOWN NEAR GREEN AND 8ST.

&&

JK
Local storm report, May 16, 11:05 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 N TWIN LAKE           43.43N 86.18W
05/15/2012                   MUSKEGON           MI   BROADCAST MEDIA

            A COUPLE OF TREES DOWN. TIME ESTIMATED FROM RADAR.

0828 PM     TSTM WND GST     4 W MUSKEGON            43.23N 86.34W
05/15/2012  M48.00 MPH       MUSKEGON           MI   OTHER FEDERAL

            MUSKEGON GLERL OBSERVATION. TIME ESTIMATED FROM RADAR.

&&

JK
Local storm report, May 16, 11:08 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1108 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 N TWIN LAKE           43.43N 86.18W
05/15/2012                   MUSKEGON           MI   BROADCAST MEDIA

            A COUPLE OF TREES DOWN. HALF INCH DIAMETER HAIL ALSO
            FELL. TIME ESTIMATED FROM RADAR.

&&

JK
Local storm report, May 16, 11:09 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 N TWIN LAKE           43.43N 86.18W
05/15/2012                   MUSKEGON           MI   BROADCAST MEDIA

            A COUPLE OF TREES DOWN. HALF INCH DIAMETER HAIL ALSO
            FELL. TIME ESTIMATED FROM RADAR.

0728 PM     HAIL             MONTAGUE                43.42N 86.36W
05/15/2012  E0.25 INCH       MUSKEGON           MI   PUBLIC

            REPORT FROM TV MEDIA.

0733 PM     TSTM WND DMG     4 SE HESPERIA           43.54N 85.98W
05/15/2012                   NEWAYGO            MI   COUNTY OFFICIAL

            TWO ROTTEN TREES DOWN NEAR GREEN AND 8ST.

0828 PM     TSTM WND GST     4 W MUSKEGON            43.23N 86.34W
05/15/2012  M48.00 MPH       MUSKEGON           MI   OTHER FEDERAL

            MUSKEGON GLERL OBSERVATION. TIME ESTIMATED FROM RADAR.

0902 PM     HAIL             VOLNEY                  43.70N 86.02W
05/15/2012  M0.25 INCH       NEWAYGO            MI   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL.

0905 PM     HAIL             1 E PENTWATER           43.78N 86.41W
05/15/2012  E0.88 INCH       OCEANA             MI   BROADCAST MEDIA

0945 PM     TSTM WND DMG     4 ESE GRAND RAPIDS      42.94N 85.60W
05/15/2012                   KENT               MI   BROADCAST MEDIA

            SEVERAL TREES DOWN ON LAKE AND ELMWOOD DRIVE. WIND GUST
            OF 51 MPH WAS MEASURED NEAR THERE.

0950 PM     HAIL             TWIN LAKE               43.37N 86.17W
05/15/2012  M0.50 INCH       MUSKEGON           MI   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:10 PM EDTSpecial Marine WarningGRR80 min
May 15, 8:19 PM EDTSpecial Weather StatementGRRKent, Montcalm, Ottawa56 min

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.